Status epilepticus induced by intrathecal bupivacaine use: A case report
Eşref Akıl 1 * , Sefer Varol, Abdulmenaf Guzel, Cuneyt Gocmez
More Detail
1 Dicle University, Faculty of Medicine, Department of Neurology, Diyarbakır, Turkey
* Corresponding Author

Abstract

Local anesthetics are commonly used as analgesics and anesthetics. Local anesthetics from the amide group may lead to symptoms of the central nervous system (CNS) such as depression, seizures or altered mental state, while they may lead to arrhythmia in the cardiovascular system (CVS). The causes of the neurologic complications observed with spinal local anesthetics are the administration of high doses, rapid entry into the systemic circulation, erroneous administration through the IV route, or the diffusion of the drug towards the cephalic region. Bupivacaine is among the most commonly used local anesthetics from the amide group. However rare, neurological injury after administered bupivacaine can be distressing to patients and their families. In our patient, we have administered bupivacaine through the intrathecal route. Thus, we would like to present a case where status epilepticus in the form of generalised tonic-clonic seizures (GTC) has developed subsequent to the intrathecal administration of bupivacaine.

License

This is an open access article distributed under the Creative Commons Attribution License (CC BY 4.0) which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Case Report

https://doi.org/10.5799/ahinjs.01.2014.01.0371

J Clin Exp Invest, 2014 - Volume 5 Issue 1, pp. 108-111

Publication date: 11 Mar 2014

Article Views: 2031

Article Downloads: 1061

Open Access References How to cite this article